MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD WHITE

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD WHITE
Model Number 48345W-03
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 05/28/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy procedure, a partial occurred when the sureform 45 stapler instrument with a white reload stopped mid-cycle, prior to reaching the blood vessel.Several staples were poorly formed, leading to minor bleeding.A backup reload was used, and the procedure was successfully completed robotically.Additional information has been requested; however, no response has been received.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received a da vinci product to perform failure analysis; results are pending investigation.An advance stapler log review shows the sureform 45 curved-tip stapler instrument, (lot number: k16240509-0400), was installed on the system 9 times and fired 9 reloads (3 white, 3 green, 2 white, 1 black, in that order).On installs 1-6, and 8-9, all clamps were successful, and the firings were each completed with no pauses for compression.On install 7, the first clamp was successful, but was followed by a firing failure.After the 9th install, the instrument was removed and not used again in the procedure.There were no stapler related errors in the logs.
 
Additional Manufacturer Narrative
Updated sections: h3, annex codes: device evaluation: intuitive surgical, inc.(isi) received the sureform 45 white reload for failure analysis (fa) and was able to confirm and replicate the customer-reported issue that the knife stopped in the middle of the firing sequence.The reload was found to have the blade rotated within the knife track.The blade was not exposed above the surface.There was also cartridge damage noted at the site of the rotated blade.Additionally, the cartridge was damaged in between the knife track at the site of the blade rotation.Isi received the sureform 45 stapler instrument for fa; results are pending investigation.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
Updated sections: h2.Additional information: intuitive surgical inc., received the sureform 45 curved-tip stapler instrument for failure analysis (fa).Log review indicated that the stapler instrument experienced a firing failure; however, this issue could not be replicated during in-house testing.The stapler instrument was installed onto an in-house system and fired on a test sheet/foam using an in-house white sureform 45 reload.The stapler instrument fired successfully, and the resultant staple-line was visually inspected.The cut-line appeared smooth and consistent, with no jagged edges or tearing observed.All staples were deployed and correctly formed into the proper b-shape.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
Updated section: h2, h11.Additional information: further review of the procedure logs, aligned with the reported complaint.The logs showed multiple successful fires, prior to a firing failure with a white stapler reload.The firing completion percentage aligned with the forward progress of the blade on the returned reload.The blade was not exposed but found to be lodged into the left side t-slot wall.It appears that some force caused the knife to rotate within the knife seat of the shuttle.No pusher damage was observed.Additional skiving cartridge damage was observed to both the bottom and top edges on the left side t-slot wall.Significant cartridge damage was observed near the blade's final location, which was caused by the rotation of the blade.The material was skived and deformed; however, no pieces appeared to have become detached.The left foot from the base of the blade was found broken off and lodged into the cartridge wall material.The blade was also found to be bent significantly to the left.The rotation of the blade resulted in deformation and fracture of the shuttle knife seat.There was no damage to the blade cutting edge, however there was a large gouge in the spine of the blade towards the left side.The skiving damage, blade and shuttle fractures, and blade rotation suggest a force caused the knife to angle to the side during the firing process.The break of the shuttle seat allowed the knife to angle even further forward and to the left, causing skiving damage to the reload t-slot material as it was pushed forward by the i-beam during the firing.No material appeared to be missing from the cartridge or shuttle.The interaction between components, likely led to a spike in firing until the force reached the pre-determined threshold and triggered a partial fire.A 30-point firing force snapshot shows the forces of the firing continually increasing linearly, the sharp increase in firing force likely occurred as the knife became lodged and the i-beam was pushing forward.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD WHITE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key22323347
Report Number2955842-2025-26602
Device Sequence Number18347615
Product Code GDW
UDI-Device Identifier10886874117122
UDI-Public(01)10886874117122(10)K15240822
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345W-03
Device Catalogue Number48345W
Device Lot NumberK15240822
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/30/2025
Supplement Date Received by Manufacturer06/27/2025
07/28/2025
09/03/2025
Initial Report FDA Received Date06/24/2025
Supplement Report FDA Received Date07/23/2025
08/11/2025
09/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown